Articles Comments

Health and Diseases » Featured, General » Drug adverse effects from Anticoagulants and Diabetes meds causes almost hundred thousands of hospitalization

Drug adverse effects from Anticoagulants and Diabetes meds causes almost hundred thousands of hospitalization

Several studies have shown adverse drug events of emergency hospitalization from several types of drug classified as insulins, warfarin, oral antiplatelet, and oral hypoglycemic agents both alone or in combination.

However, most of those studies established outside of the United States.

By using national database to access the incidences of emergency hospitalizations due to adverse drug events, recent study published in the New England Journal of Medicine on November 24, 2011, said that most of anticoagulants and diabetes medications both alone or in-combination causes almost hundred thousand emergency hospitalization in adult and older patients.

According to the findings (ref), 67% of an estimated 100,000 emergency hospitalization of senior each year caused by those medications and almost of half (33%) caused by warfarin.

Interestingly, the drug classified as red-flagged causes only less than 7% of hospital admissions.

The study authors led by Daniel Budnitz, MD, MPH, director of the CDC’s Medication Safety Program said, “Blood thinners and diabetes medicines often require blood testing and dosing changes, but these are critical medicines for older adults with certain medical conditions.”
Therefore, he adds, “These data suggest that focusing safety initiatives on a few medicines that commonly causes serious measurable harms can improve care for many older Americans.”

Filed under: Featured, General · Tags: , , , , , , , ,

Leave a Reply

*

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>